Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Flagstaff, AZ

July 23, 2004Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 23, 2004, 3:45 PM MDT for Navajo County, Arizona. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 3:45 PM MDT (21:45 UTC)
Expired
Jul 23, 2004, 4:00 PM MDT
In force
15 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 125 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 232145
SVRFGZ
AZC017-232200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
244 PM MST FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

* UNTIL 300 PM MST

* AT 236 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING DIME SIZE HAIL.  THIS STORM WAS LOCATED 
  NEAR PINETOP-LAKESIDE...OR ABOUT 12 MILES SOUTHEAST OF SHOW   
  LOW...AND MOVING NORTHEAST AT 20 MPH.

LAT...LON 3417 11001 3402 10996 3402 10987 3429 10986

$$

GFH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:30 AM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 23, 10:30 AM MDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI JUL 23 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP EACH DAY INTO EARLY NEXT WEEK. THE BEST CHANCE FOR STORMS
THE NEXT FEW DAYS WILL BE ACROSS THE MOGOLLON RIM AND WHITE
MOUNTAINS AREAS. TEMPERATURES WILL REMAIN NEAR SEASONABLE LEVELS.
&&

.DISCUSSION...MID LEVEL RIDGE AXIS LOCATED JUST SOUTH OF THE
FLAGSTAFF AREA THIS MORNING. THIS IS RESULTING IN A SOUTHWESTERLY
FLOW OVER THE AREA NORTH OF FLAGSTAFF WITH SOME EASTERLY FLOW TO OUR
SOUTH. LOW LEVEL MOISTURE IS HIGHEST OVER SOUTHERN ARIZONA WITH
ANOTHER AREA OF HIGHER DEWPOINTS OVER WESTERN NEW MEXICO. AFTERNOON
UPSLOPE FLOW OVER YAVAPAI COUNTY MAY DRAW BETTER MOISTURE INTO THAT
AREA. ALSO...SOUTHEASTERLY SURFACE WINDS WILL DEVELOP OVER EAST
CENTRAL AND NORTHEAST ARIZONA AS AN AREA OF COOL SURFACE HIGH
PRESSURE MOVING DOWN THE FRONT RANGE SLIDES INTO THE AREA. THIS
SHOULD PUSH HIGHER DEWPOINTS INTO EXTREME EASTERN PORTIONS OF THE
CWA TODAY. UPPER JET WILL ALSO BE ALIGNED OVER THE NE PART OF THE
STATE TODAY...LENDING SUPPORT TO STORMS THERE. FOR THESE
REASONS...WILL UPDATE THE FORECAST TO INCREASE POPS OVER EASTERN
SECTIONS THROUGH THIS EVENING. SATURDAY THROUGH MONDAY...UPPER HIGH
FORECAST TO MOVE WESTWARD PUTTING OUR AREA IN A GENERAL NORTH TO
NORTHEAST FLOW ALOFT. POPS WILL BE BELOW AVERAGE FOR THIS TIME OF YEAR
ALONG AND NORTH OF THE MOGOLLON RIM. HOWEVER...ANY STORMS THAT
DEVELOP OVER THE RIM WILL PUSH SOUTHWARD INTO YAVAPAI AND NRN GILA
COUNTIES WHERE BETTER LOW LEVEL MOISTURE WILL BE LOCATED. THE RIDGE
IS FORECAST TO MOVE SOUTH TOWARD THE MIDDLE OF NEXT WEEK WHICH WOULD
PUT NORTHERN AZ IN A DRIER PATTERN.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JOHNDROW
Hazardous weather outlook, Jul 23, 11:00 AM MDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST FRI JUL 23 2004

AZZ004>018-037>040-241400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA
TODAY WITH THUNDERSTORMS DEVELOPING ACROSS HIGHER TERRAIN FROM
FLAGSTAFF EAST TO THE NEW MEXICO BORDER BY LATE IN THE MORNING. THE
MAIN THREAT FROM STORMS TODAY WILL BE LOCALIZED HEAVY RAIN AND GUSTY
WINDS TO 40 MPH. EXPECT LOCAL RAINFALL AMOUNTS OF IN EXCESS
OF 1 INCH WITH THE STRONGER AND MORE PERSISTENT STORMS. LATE
THIS AFTERNOON AND EVENING STORMS WILL MOVE SOUTHWARD OFF THE
RIM INTO YAVAPAI AND GILA COUNTIES. THESE LATE AFTERNOON STORMS
COULD CONTAIN WIND GUSTS TO 50 MPH AND LOCALIZED
HEAVY RAIN TOTALS OF UP TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOISTURE WILL REMAIN OVER NORTHERN ARIZONA DURING THIS PERIOD.
AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:57 PM MDTSevere Thunderstorm WarningFGZNavajo33 min
Jul 23, 2:47 PM MDTSevere Thunderstorm WarningFGZCoconino, Gila28 min
Jul 23, 4:09 PM MDTSevere Thunderstorm WarningFGZGila21 min
Jul 23, 5:30 PM MDTSevere Thunderstorm WarningFGZGila15 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.